Alert archive / Kansas / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 3, NWS Dodge City, KS

April 12, 2022Barber County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Apr 12, 2022, 10:34 PM CDT for Barber County, Kansas. It was in force for 41 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 12, 2022, 10:34 PM CDT (03:34 UTC)
Expired
Apr 12, 2022, 11:15 PM CDT
In force
41 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Barber County, KS

The radar

The Vance AFB radar (KVNX), 65 km from the middle of the area, began a volume at 03:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 12, 11:00 PM CDTHAIL 0.7Sharon, KSA LOT OF PEAS WITH A FEW LARGER STONES.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 3.6 hours before the alert went out and 136 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2022-04-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 28 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2022-04-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 15 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
28 J/kg
Mixed-layer CIN
-17 J/kg
Mixed-layer LCL
4272 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
15 m²/s²
0-3 km storm-relative helicity
12 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

896 
WUUS53 KDDC 130334
SVRDDC
KSC007-130415-
/O.NEW.KDDC.SV.W.0003.220413T0334Z-220413T0415Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
1034 PM CDT Tue Apr 12 2022

The National Weather Service in Dodge City has issued a

* Severe Thunderstorm Warning for...
  Eastern Barber County in south central Kansas...

* Until 1115 PM CDT.

* At 1033 PM CDT, severe thunderstorms were located along a line
  extending from near Nashville to near Hardtner, moving east at 15
  mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Hazelton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3700 9874 3745 9848 3745 9846 3739 9846
      3738 9835 3700 9835
TIME...MOT...LOC 0333Z 256DEG 13KT 3742 9841 3705 9865 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

RBURG
1 follow-up statement
327 
WWUS53 KDDC 130355
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
1055 PM CDT Tue Apr 12 2022

KSC007-130415-
/O.CON.KDDC.SV.W.0003.000000T0000Z-220413T0415Z/
Barber KS-
1055 PM CDT Tue Apr 12 2022

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1115 PM CDT
FOR SOUTHEASTERN BARBER COUNTY...

At 1055 PM CDT, severe thunderstorms were located along a line
extending from near Nashville to near Kiowa, moving east at 15 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Kiowa, Hardtner, Sharon and Hazelton. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3739 9846 3738 9835 3700 9835 3700 9867
TIME...MOT...LOC 0355Z 256DEG 13KT 3744 9833 3707 9857 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

RBURG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 12, 6:11 PM CDT, 4 hours 23 minutes earlier.

Area forecast discussion, Apr 12, 6:11 PM CDT, 4 hours 23 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
611 PM CDT Tue Apr 12 2022

...Updated Aviation Discussion...

.SHORT TERM...(This evening through Wednesday)
Issued at 355 PM CDT Tue Apr 12 2022

High wind event underway this afternoon will be on the decline early
this evening as core of strongest southwest winds in the mixed layer
shift east as the cold front across northwest Kansas continues to
make its way south. We will see a period of fairly strong wind later
this evening from the northwest behind this front, tied to strongest
pressure rises. This strongest northwest wind will only last an hour
or two with periodic gusts at or above 45 or 50 mph. The northwest
wind will then slowly decrease in speed after 13/06Z, and by
daybreak Wednesday, we should see north-northwest winds in the 15 to
20 mph range.

The Wednesday wind forecast has changed quite a bit from previous
thinking. The strong north-northwest winds will be short-lived on
Wednesday, confined to the morning hours with all the models now
showing a small scale surface high building in during the day from
the northwest. This small surface high building in from northeast
Colorado into west central and southwest Kansas was not shown in
previous model runs over the past few days. The result of this will
be a much less windy forecast during the day. We have knocked winds
down quite a bit from previous forecast as a result -- especially
during the afternoon hours. The much cooler low level airmass in
place behind the front will result in temperatures some 30 degrees
below today's afternoon highs.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 355 PM CDT Tue Apr 12 2022

Quiet weather will prevail the remainder of the week. The Central
Rockies and adjacent Great Plains will be in a zonal flow aloft
through the end of the week as the big upper low up north lifts out
across the upper Great Lakes region. The MSLP gradient will be weak
across southwest Kansas both Thursday and Friday, although late in
the day Friday, we will have to watch the cold Canadian airmass just
to our north as some of this colder air may spill south into Kansas
later in the day. As of today's model runs, only the GFS model
suggests a quick push south of the next front. If the ECMWF and the
Canadian models come in quicker with the front Friday like the
latest GFS, then Friday's high temperature forecast will need to be
lowered. Saturday certainly looks cooler as all the models have the
front well through southwest Kansas by then. We may not see
afternoon temperatures reach 60 degrees across much of the area
Saturday on a cool easterly component wind. We have some Slight
Chance POPs across the central Kansas counties late Saturday
Night/early Sunday as some warm air advection off the surface
increases during this time frame. Much of the moisture, however,
will be displaced to our east keeping pretty much all of
southwestern Kansas in a dry forecast. We will see another shot of
low level cold advection Monday as another system moves east across
the Northern Plains/Midwest region, but again, this pattern will
most likely keep southwest Kansas dry through the end of this Long
Term forecast period.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 600 PM CDT Tue Apr 12 2022

A cold front will cross southwest Kansas through 05z Wednesday.
Gusty northwest winds of 25 to 30 knots with gusts in excess of
40knots will be possible at times behind this front through 06z
Wednesday. These gusty northwest winds will then begin to slowly
subside early Wednesday morning and by 12z Wednesday the northwest
winds are expected to range from 15 to 20 knots. Northwest winds
at 10 to 20 knots can then be expected through 00z Thursday. An
increase in mid level moisture will accompany an upper level
trough as it crosses southwest Kansas between 03z and 12z
Wednesday. Ceilings in the 6000ft to 10000ft AGL level will be
possible at times. Lowest ceilings can be expected in the Hays
area overnight.

&&

.FIRE WEATHER...
Issued at 355 PM CDT Tue Apr 12 2022

 Extremely critical fire weather conditions were ongoing during the
mid afternoon hours. Nearly the entire region was seeing wind gusts
out of the southwest in the 55 to 60 mph range with relative
humidity in the upper single digits to lower teens. Thankfully, we
have only observed two satellite hot spots across southwest Kansas
this afternoon, both of which were small and diminished within 15 to
25 minutes upon first detection. Winds early this evening will
decrease and continue to slowly veer more out of the west before the
cold front moves south. The latest HRRR model shows the front
reaching a Garden City to Dodge City to Larned line right around
sunset. Winds will pick up in strength to 20 to 30 mph with highest
gusts behind this front, but the dewpoint temperatures will remain
very low, resulting in only a slow climb in relative humidity even
after sunset and the temperature drops.

On Wednesday, we expect a better wind forecast than previous
forecasts for Wednesday, as all the models (except the RAP/HRRR)
show a small surface high centered over southwest Kansas. The result
of this will be afternoon winds across much of our forecast area in
the 10 to 15 mph range now, instead of the previous forecast of 20
to 30 mph. Given this rather drastic change in wind forecast for
Wednesday afternoon, we have opted against issuing any Fire Weather
headline for Wednesday. The next shift will need to reassess this,
as our far western counties may still get in on some stronger
westerly downslope winds later in the afternoon.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  36  55  25  65 /  10  10   0   0
GCK  33  54  23  64 /  10  10   0   0
EHA  34  55  26  67 /  10  10   0   0
LBL  35  56  25  67 /  10  10   0   0
HYS  34  54  24  62 /  10  10   0   0
P28  42  60  31  68 /  10  10   0   0

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
High Wind Warning until 8 PM CDT /7 PM MDT/ this evening for
KSZ030-031-043>046-061>066-074>081-084>090.

Red Flag Warning until 9 PM CDT /8 PM MDT/ this evening for
KSZ030-031-043>046-061>066-074>081-084>090.

&&

SHORT TERM...Umscheid
LONG TERM...Umscheid
AVIATION...Burgert
FIRE WEATHER...Umscheid
Hazardous weather outlook, Apr 12, 2:52 AM CDT, 19 hours 42 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
252 AM CDT Tue Apr 12 2022

KSZ030-031-043>046-061>066-074>081-084>090-130800-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
252 AM CDT Tue Apr 12 2022 /152 AM MDT Tue Apr 12 2022/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Today.

Day 1 Discussion
----------------

Intense winds and unseasonably warm temperatures will produce
extremely dangerous wildfire conditions Tuesday afternoon. Winds
will gust to near 60 mph with widespread blowing dust. A high wind
warning and red flag warning are in effect for Tuesday.

Day 1 Hazards
-------------
* Non-thunderstorm wind: Extreme risk
* Fire weather: Extreme risk

.DAYS TWO THROUGH SEVEN...Wednesday through Sunday.

Days 2-7 Discussion
-------------------

A freeze is expected Thursday morning, with temperatures in the
20s.

Quiet dry weather is expected with no hazards. Fire danger will
remain elevated each afternoon as the drought continues, but winds
will remain relatively light. A series of dry cold fronts are
expected through the Easter weekend.

Days 2-7 Hazards
----------------
* Wednesday
  - Fire weather: Elevated risk

* Thursday
  - Fire weather: Elevated risk

* Friday
  - Fire weather: Elevated risk

* Saturday
  - Non thunderstorm wind: Limited risk
  - Fire weather: Elevated risk

* Sunday
  - Non thunderstorm wind: Limited risk

* Monday
  No hazards.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

For more details visit our webpage
https://weather.gov/erh/ghwo?wfo=ddc

Turner

In the hours before

Local storm report, Apr 12, 5:33 PM CDT, 5 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
533 PM CDT TUE APR 12 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 PM     NON-TSTM WND GST 1 ENE GARDEN CITY       37.98N 100.84W
04/12/2022  M59 MPH          FINNEY             KS   MESONET

            MESONET STATION KS010 US-50 @ K-156 BRIDGE
            GARDEN CITY.

&&

RML
Special weather statement, Apr 12, 9:54 PM CDT, 40 minutes before
Special Weather Statement
National Weather Service Dodge City KS
954 PM CDT Tue Apr 12 2022

KSZ081-090-130345-
Pratt KS-Barber KS-
954 PM CDT Tue Apr 12 2022

...Strong thunderstorms will impact portions of northeastern Barber
and southeastern Pratt Counties through 1045 PM CDT...

At 953 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Cunningham to 6 miles southeast of Lake
City. Movement was east at 5 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
  Medicine Lodge.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3725 9875 3770 9847 3739 9846 3738 9835
      3724 9835
TIME...MOT...LOC 0253Z 274DEG 6KT 3762 9847 3729 9873

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

RBURG

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 12, 8:51 PM CDTFire Weather WatchDDCClark, Comanche, Finney, Ford, Grant, Gray and 13 more4 hr
Apr 12, 9:54 PM CDTSpecial Weather StatementDDCPratt51 min
Apr 12, 11:13 PM CDTSevere Thunderstorm WarningDDCBarber47 min
Apr 13, 12:33 AM CDTRed Flag WarningDDCClark, Comanche, Ellis, Finney, Ford, Grant and 14 more15 hr
Apr 13, 2:44 PM CDTFire Weather WatchDDCEllis, Finney, Ford, Grant, Gray, Hamilton and 12 more8 hr

Nearby

Severe Thunderstorm Warnings in Kansas, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.